Idaho, 2018

Heavy Snow in Idaho, March 24, 2018

March 24, 2018 · NWS OTX · 5 events in 1 county or zone

A Pacific storm system moved into north Idaho during the early morning hours of March 24th. While most valley locations received 1 to 3 inches of snow, locally some notably higher amounts were recorded making travel around the region slippery and hazardous.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system moved into north Idaho during the early morning hours of March 24th. While most valley locations received 1 to 3 inches of snow, locally some notably higher amounts were recorded making travel around the region slippery and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 23, 9:31 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT Fri Mar 23 2018

.SYNOPSIS...
The weather will be cold and unsettled for the weekend. Snow is
likely tonight and Saturday morning for most locations of the
Inland Northwest. Temperatures will gradually warm back into the
50s with drier conditions next week but it will be rather breezy
at times.

&&

.DISCUSSION...
Evening updates to lower snow levels and temperatures a bit in
some locations otherwise the increase in pops after 11 pm tonight
remain warranted as numerous high resolution models agree with
bringing in more disturbances up from the south to keep
precipitation, primarily in the form of snow, going over a good
portion of Eastern Washington and North Idaho late tonight and on
through tomorrow. Highly sheltered locations up in the northern
valleys of the mountain zones are likely to hold onto some snow
accumulation for a spell and as such a winter weather advisory
was issued earlier to address the situation. /Pelatti

&&

.AVIATION...
06Z TAFs: Large area of low pressure with smaller disturbances
nested inside it and moving around will continue to influence the
aviation area. The cold conditionally unstable nature of a big
portion of it will allow for a spring mix of precipitation in the
form of snow, rain, and small graupel to fall at times and produce
VFR/MVFR conditions with IFR conditions at times associated with
the more intense snowfall. The change in wind speed with height
is now expected to be gradual enough to no longer merit any
mention of low level wind shear. The expectation is the winds
will increase and become more gusty and prevail from the
southwest during the day tomorrow. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  41  25  44  27  46 /  50  80  20  10  10  10
Coeur d'Alene  32  40  23  43  24  43 /  60  90  20  20  20  20
Pullman        33  41  26  43  29  44 /  70  70  10  30  20  10
Lewiston       38  50  32  50  34  53 /  50  60  10  20  20  10
Colville       31  43  24  47  25  49 /  60  90  20  20  10  10
Sandpoint      30  38  23  42  25  42 /  60  90  40  20  20  20
Kellogg        30  37  24  39  25  39 /  70  90  20  40  20  20
Moses Lake     34  51  26  53  28  55 /  50  40   0   0   0  10
Wenatchee      33  47  27  50  31  52 /  50  40  10  10  10  10
Omak           29  42  23  48  27  51 /  60  70  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 PM PDT Saturday for Northern
     Panhandle.

WA...Winter Weather Advisory until 5 PM PDT Saturday for Northeast
     Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Mar 23, 5:02 AM PST, 18 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Fri Mar 23 2018

IDZ002-003-026-027-WAZ031>036-041>044-241315-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
602 AM PDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-241315-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
602 AM PDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An early morning system is expected to snow showers to area.
Elevations above 4000 feet expected to receive 6 to 12 inches.
Valleys and lower terrain can expect 1 to 4 inches. Light
accumulations on road ways can produce hazardous travel
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
March 24, 12:00 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public reported 4 inches of new snow accumulation at Priest Lake.

Heavy Snow, Northern Panhandle

When
March 24, 12:00 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter located 6 miles south of Elmira reported 7.5 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
March 24, 12:00 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
SNOTEL
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Ragged Mountain SNOTEL site reported 5 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
March 24, 12:00 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter near Naples reported 7.5 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
March 24, 12:00 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Schweitzer Mountain ski resort reported 12 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746797, 746798, 746799, 746800, 746801.